Alert archive / Florida / Special Weather Statements in 2024

Special Weather Statement, NWS Melbourne, FL

September 5, 2024Volusia County, Florida

NWS Melbourne, FL issued this special weather statement at Sep 5, 2024, 3:08 PM EDT for Volusia County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2024, 3:08 PM EDT (19:08 UTC)
Expired
Sep 5, 2024, 4:00 PM EDT
In force
52 min
Issued by
NWS Melbourne, FL
Hail
0.00 in
Wind
40

County Volusia County, FL

The radar

The Jacksonville radar (KJAX), 140 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2024-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2024-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1650 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

872 
WWUS82 KMLB 051908
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
308 PM EDT Thu Sep 5 2024
 
FLZ041-044-052000-
Northern Lake County FL-Inland Volusia FL-
308 PM EDT Thu Sep 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LAKE AND
NORTHWESTERN VOLUSIA COUNTIES THROUGH 400 PM EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm over
Barberville, moving north at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
DeLand, Pierson, DeLeon Springs, Barberville, and Lake George.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2926 8142 2926 8122 2902 8125 2904 8166
      2905 8166 2905 8164 2928 8164 2930 8165
      2931 8167 2932 8168 2938 8145 2940 8143
      2940 8142
TIME...MOT...LOC 1908Z 199DEG 8KT 2919 8143 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Schaper

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Sep 5, 1:52 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 5, 1:52 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
152 PM EDT Thu Sep 5 2024

...New AVIATION...

.AVIATION...
(18Z TAFs)
Issued at 151 PM EDT Thu Sep 5 2024

A line of storms has already developed as of 18Z stretching from
KDAB to KTIX. This activity will push offshore within the next hour,
however additional isolated to scattered activity has already
initiated across the interior and will impact terminals from KISM
northward this afternoon. TEMPO groups have been updated to indicate
an hour earlier start to convection, which will produce IFR/MVFR
reductions off and on through 00-02Z. KVRB/KFPR/KSUA have more
limited coverage of TSRA today, but still could see low cigs due to
nearby outflow. Variable winds overnight becoming E/SE tomorrow
morning, with another round of showers and storms beyond 15Z.

&&

.UPDATE...
Issued at 1006 AM EDT Thu Sep 5 2024

Showers are already pushing onshore along the Treasure Coast this
morning and are developing around the Orlando area as of 10AM. A
waterspout was observed east of Patrick Space Force Base shortly
before 730AM this morning, taking advantage of ample moisture and
light flow along a convergent boundary.

A stationary front remains draped over north Florida, leading to
deep moisture over the local area. The 10Z XMR sounding found a
PWAT of 2.32" this morning, a record high for the date according
to the SPC sounding PWAT climatology. Thus, expecting high
coverage of showers and storms once again today, especially after
2pm. Temperatures aloft remain fairly warm (around -5C at 500mb),
so the threat for strong storms is low, though a few wind gusts
to around 40mph will be possible. Instead, the main threat
continues to be heavy rainfall, with steering flow winds under
10kts. Slow and erratic storm motion could lead to locally high
rainfall amounts of 2 to 4 inches in a short period of time and
amounts greater than 4 inches will be possible in some locations.
These high rainfall amounts could lead to flooding of urban, low-
lying, and poor drainage areas, especially in areas that have
received heavy rainfall in recent days. CAMs suggest the highest
coverage of showers and storms will be along and west of the I-4
corridor. However, drift back towards the coast will be possible
late this evening into the overnight hours, as light winds become
gradually southwesterly aloft. PoPs 50-70% through late afternoon.

Temperatures will remain warm, with high humidity making for muggy
conditions. Peak heat indices this afternoon are forecast between
103-107. These heat indices are just below Heat Advisory criteria
and have opted to forgo issuance of one based on expected cloud
and precipitation cover this afternoon, which should keep heat
indices from reaching criteria. There is a High Risk of rip
currents at area beaches today. Entering the water is strongly
discouraged.

&&

.MARINE...
Issued at 530 AM EDT Thu Sep 5 2024

Today-Tonight... Poor boating conditions will continue across the
offshore waters of Volusia and Brevard today, as swell up to 4-6ft
remains. Small craft should exercise caution in these waters. Seas
are forecast to begin to diminish late this afternoon and into
tonight, with seas becoming 3-5ft overnight. South to southeast
winds today will increase to around 10 KT this afternoon as the east
coast sea breeze forms and pushes onshore. Winds will then become 5-
10KT overnight. Showers and lightning storms will continue, with the
possibility of offshore-moving cells this evening as a stationary
boundary remains anchored across north Florida.

Friday-Tuesday... Upper high pressure will remain over the Florida
peninsula through early weekend. A surface frontal boundary draped
across north Florida will begin to shift southward into central
Florida by late weekend and into early week. Winds will remain
around 5-10 KT, with SE-S winds on Friday veering SW-S Saturday,
before becoming E-SE Sunday, and E-NE on Monday. Seas 3-5 ft Friday
will continue to subside to 2-4 ft Saturday and continue through
Monday. High rain and lightning storm chances continue each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  90  75  92 /  70  70  50  70
MCO  77  92  76  92 /  50  70  30  70
MLB  77  90  76  92 /  50  70  40  60
VRB  76  91  75  92 /  30  60  30  60
LEE  76  91  76  91 /  50  70  30  70
SFB  76  91  76  92 /  50  70  30  70
ORL  77  92  77  92 /  50  70  30  70
FPR  76  91  75  92 /  30  60  30  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

UPDATE...Leahy
AVIATION...Schaper
Hazardous weather outlook, Sep 5, 6:18 AM EDT, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
618 AM EDT Thu Sep 5 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-060300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
618 AM EDT Thu Sep 5 2024

This Hazardous Weather Outlook is for east central Florida.

.DAY ONE...Today and tonight.

.THUNDERSTORM IMPACT...
Isolated to scattered lightning storms capable of producing
locally heavy downpours, occasional to frequent cloud-to-ground
lightning strikes, and gusty winds up to 40 mph will be possible
today, especially across the interior in the afternoon and
evening.

.EXCESSIVE RAINFALL IMPACT...
Slow and erratic storm motion could lead to locally high rainfall
amounts of 2 to 4 inches in a short period of time, and amounts
greater than 4" will be possible in some locations. These high
rainfall amounts could lead to flooding of urban, low-lying, and
poor drainage areas.

.EXCESSIVE HEAT IMPACT...
Heat and high humidity today will combine to produce peak
afternoon heat index values of 103 to 107, and Moderate to Major
HeatRisk.

.RIP CURRENT AND SURF IMPACT...
There is a High Risk for life-threatening rip currents at all
central Florida Atlantic beaches today. Entering the surf is
discouraged. Swimmers should check in with lifeguards for the
latest information, and never swim alone.

.WIND AND SEA IMPACT...
Small craft should exercise caution today in the offshore Volusia
and Brevard waters for seas of 4 to 6 feet.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous showers and lightning storms are forecast
each afternoon through mid next week. Heavy rainfall leading to
localized flooding, cloud-to-ground lightning strikes, and gusty
winds will remain the primary threats.

Heat and humidity will produce peak heat indices of 102 to 106.

At least a Moderate risk of dangerous rip currents is expected to
continue at the beaches into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Watson

In the hours before

Special weather statement, Sep 5, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
308 PM EDT Thu Sep 5 2024

FLZ041-044-052000-
Northern Lake County FL-Inland Volusia FL-
308 PM EDT Thu Sep 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LAKE AND
NORTHWESTERN VOLUSIA COUNTIES THROUGH 400 PM EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm over
Barberville, moving north at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
DeLand, Pierson, DeLeon Springs, Barberville, and Lake George.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2926 8142 2926 8122 2902 8125 2904 8166
      2905 8166 2905 8164 2928 8164 2930 8165
      2931 8167 2932 8168 2938 8145 2940 8143
      2940 8142
TIME...MOT...LOC 1908Z 199DEG 8KT 2919 8143

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schaper

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 11:22 PM EDTAreal Flood AdvisoryMLBLake83 min
Sep 4, 11:25 PM EDTAreal Flood AdvisoryMLBSeminole, Volusia95 min
Sep 5, 1:36 AM EDTAreal Flood AdvisoryMLBOrange, Seminole84 min
Sep 5, 5:04 AM EDTRip Current StatementMLBBrevard, Indian River, Martin, Saint Lucie, Volusia47 hr
Sep 5, 7:23 AM EDTSpecial Marine WarningMLB37 min
Sep 5, 1:05 PM EDTRiver Flood WarningMLBLake, Volusia82 days
Sep 5, 1:39 PM EDTSpecial Marine WarningMLB2 hr
Sep 5, 3:12 PM EDTAreal Flood AdvisoryMLBLake, Volusia2 hr
Sep 5, 4:16 PM EDTSpecial Weather StatementMLBVolusia44 min
Sep 5, 5:45 PM EDTAreal Flood AdvisoryMLBLake, Orange2 hr
Sep 5, 6:01 PM EDTSpecial Weather StatementMLBOrange29 min
Sep 5, 6:50 PM EDTAreal Flood WarningMLBOrange, Seminole115 min

Nearby

Special Weather Statements in Florida, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.